Bleeding two days after suddenly stopping birth control is normal if it occurs during the break from the 21 active pills. Birth control pills that come in a 28-day pack contain 21 active hormone pills and 7 inactive pills. When the active pills are consumed, a recommended seven day interval is followed by taking the inactive pills. During this time, a woman experiences bleeding that is referred to as withdrawal bleeding, or a fake period. It is not the result of one's menstrual cycle, as ovulation stops while on the pill. Withdrawal bleeding occurs because of the change in hormones, as caused by the temporary break from the active pills.
However, if bleeding occurs while one is taking active pills, this is referred to as breakthrough bleeding. This type of bleeding is caused by several factors that may or may not be pill-related. Among the causes is missing a pill or taking a pill at a different time each day. Breakthrough bleeding occurs in some women, and this is a not serious condition. However, in other cases such as heavy and prolonged bleeding, medical attention should be provided.
Bleeding after Stopping Birth Control
Birth control pills contain hormones that affect some of the normal processes of the female reproductive system such as ovulation and the menstrual cycle. The hormones disrupt the menstrual cycle, thus suppressing menstruation. For this reason, taking oral contraceptives lessens heavy menstrual bleeding, prevents cramps and migraines associated with menstruation, and allows a woman to prevent menstruation for convenience.
However, bleeding after stopping birth control may occur as a result of these factors:
Taking inactive pills
Traditionally, birth control pills come in a 28-day pack, with 21 active hormone pills and 7 inactive pills. During the course of seven days when taking the inactive pills, withdrawal bleeding occurs. Withdrawal bleeding is the result of the sudden change in hormones after the amount of hormone received for 21 days. This occurrence is normal, and bleeding stops once a new pack is started.
Missing a pill
This type of bleeding is called breakthrough bleeding, and it occurs while on active pills. The hormones in each active pill cause the endometrium to build up its consistency, preventing it from shedding. However, if a pill is missed or taken at a different time each day, the lining loses the quality that it has as caused by the daily supply of hormones. This causes a sloughing of the endometrium, and bits of it appear as blood spots, or breakthrough bleeding.
Bleeding two days after stopping birth control is not anything to worry about. It is important to remember that the use of birth control is beneficial, but with some side effects. Strict adherence to the doctor's reminders is necessary to avoid complication and serious risks in taking these pills. One must also discuss with the doctor some concerns as well as expected consequences should she consider stopping the use of birth control. By being aware of the symptoms that birth control use or discontinued use can bring about, one can prevent anxieties that these symptoms might cause. Also, regular visits to the doctor are necessary for proper monitoring of health and diagnosis of any medical condition.
Understanding Menstrual Suppression, https://www.arhp.org/Publications-and-Resources/Patient-Resources/fact-sheets/Understanding-Menstrual-Suppression
Birth Control Help: Instructions for Birth Control Use, https://www.wdxcyber.com/bcp.htm